Arkansas, 2020

Flash Flooding and Hail in Arkansas, May 15 to 17, 2020

May 15 to 17, 2020 · NWS LZK · 20 events in 9 counties and zones

On the 15th, the focus was mainly to the west of Arkansas. Showers and thunderstorms became widespread across the southern Plains surrounding a storm system wobbling this way from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 15th, the focus was mainly to the west of Arkansas. Showers and thunderstorms became widespread across the southern Plains surrounding a storm system wobbling this way from the southwest. Some of the fireworks managed to work into western sections of the state during the afternoon and evening.

Rain was very heavy in places, with many streets covered by water in and around Waldron (Scott County). Strong to damaging thunderstorm winds toppled trees a few miles northwest of Murfreesboro (Pike County). There was quarter size hail at Bismarck (Hot Spring County).

In the northwest, it rained at Harrison (Boone County). As rain departed to the southeast between 300 pm and 500 pm CST, the pressure dropped quickly. Temperatures warmed up and the air dried out. This was a sure sign that a small area of low pressure was forming in the wake of the exiting precipitation (a wake low). Winds kicked up and gusted as high as 50 mph.

On the 16th, conditions were expected to go downhill locally. Widespread precipitation was in the forecast, especially in central and western Arkansas.

Given plenty of water to wring out of the clouds, flash flooding was a concern. Between 500 pm and 1000 pm CST, high water problems were realized as a deluge unfolded.|Water flowed across roads in Conway and Greenbrier (both in Faulkner County) and surrounding areas. Barricades had to be used in some cases. It was the same story at Shirley (Van Buren County) and south of Mount Ida (Montgomery County), and creeks were out of their banks. Five miles west and southwest of Arkadelphia (Clark County), Highways 8 and 26 were impassible due to flooding. Highway 71 at Y City (Scott County) was closed for the same reason.

There were quick rises on the Buffalo, Eleven Point, Fourche La Fave, Little Missouri, Petit Jean, Saline, and Spring Rivers, with minor flooding occurring in spots. The Ouachita River also came up fast, and this was due to the rain and releases at Remmel Dam. There was enough water to keep the Black, Cache, and lower White Rivers elevated, which was the norm for much of the year up to this point.

Storms in southeast Arkansas were very isolated, but popped up in a hurry where they managed to develop. Weak rotation in the clouds was stretched as clouds mushroomed. Rotation tightened after being extended leading to a brief landspout just north of Sherrill (Jefferson County) not long after 530 pm CST. This was unlike most springtime tornadoes that are usually associated with mesocyclones (strong persistent circulations that extend thousands of feet into the atmosphere).

The turning motion around the incoming system increased chances of isolated tornadoes southwest of Little Rock (Pulaski County). Numerous Tornado Warnings were issued in the far southwest, and there was damage in places.

Other spotty wind damage was reported. Metal roofing was removed from boat docks and at least a dozen trees were uprooted at a resort just northwest of Crystal Springs (Garland County). Trees and power lines were downed at Leola (Grant County).

The system gradually weakened once it arrived with a cold front on the 17th. Precipitation became more scattered and was not as heavy.

Three to more than five inches of rain dumped at quite a few locations in the western half of the state in the seventy two hour period ending at 600 pm CST on the 17th. This included Alexander (Pulaski/Saline Counties), Benton (Saline County), Booneville (Logan County), Conway (Faulkner County), Damascus (Van Buren County), DeGray Lake State Park (Clark/Hot Spring Counties), Delight (Pike County), Fairbanks (Van Buren County), Fordyce (Dallas County), Harrison (Boone County), Hot Springs (Garland County), Marshall (Searcy County), Mena (Polk County), Menifee (Conway County), Mountain Home (Baxter County), Mount Ida (Montgomery County), Murfreesboro (Pike County), and Waldron (Scott County).

For the month (through the 17th), there was more than the usual precipitation in central/western Arkansas, and it was drier than normal in the east. Surpluses of liquid were over an inch at Harrison (Boone County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 12:58 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 15, 12:58 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
158 PM CDT Fri May 15 2020

.SHORT TERM...Tonight Through Sunday

An MCS has been developing over east OK, developing southward,
toward warm and moist air. A 500mb trough is approaching from the
west, with a low level jet over OK. The jet is forecast to weaken
the MCS to our west. Rain showers and thunderstorms are still
expected to persist over the NW part of the CWA through the
afternoon hours.

Convection is expected to develop over the southern part of the CWA
this afternoon as well. Low level flow will carry these
isolated showers and storms toward the NE.

A little break in the precipitation is expected during the overnight
hours, as low level moisture develops low ceilings throughout the
state. As the upper trough deepens and approaches the state by Sat
morning and low level flow continues to carry warm, moist, Gulf air
into the region, showers and thunderstorms will develop over the
state. This will continue Saturday through the overnight hours, as a
cold front approaches from the west early Sunday morning. The front
will move east through the state Sunday, with drier air entering the
state behind.

Highs in the upper 70s to lower 80s is expected through the weekend.
However, widespread precipitation Friday has inhibited heating in
the NW parts of the state. Highs in this area may only reach the
upper 60s today. Lows are expected to be in the 60s through the
weekend.

&&

.LONG TERM...Sunday Night Through Friday

Rain chances will be diminishing by Sunday Night, as drier air
advects in. This will be as the cold front and associated surface
low move east, and the trough eminating from a closed upper low over
the Great Lakes/Midwest pushes in.

Into the week, surface ridging will build in. With the longwave
pattern highly amplified, upper flow will be either meridional or
northeast, especially as the aforementioned low becomes cut off from
the mean flow over the southern Appalachians.

So, while we will be dry with the ridge building in, surface flow
will remain east/northeast, and as a result, temperatures will
largely remain close to or a little below average. Given where we
could be this time of year, I don't think many people will complain.
At least I won't. For now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     66  80  65  75 /  50  80  80  70
Camden AR         69  80  66  79 /  40  70  80  70
Harrison AR       63  78  62  73 /  30  70  80  40
Hot Springs AR    69  80  66  78 /  50  90  90  70
Little Rock   AR  69  81  67  78 /  40  80  80  70
Monticello AR     69  82  68  78 /  30  50  70  80
Mount Ida AR      67  78  64  77 /  50  90  90  60
Mountain Home AR  65  79  64  74 /  40  80  80  50
Newport AR        67  81  66  76 /  40  80  70  80
Pine Bluff AR     69  82  67  77 /  40  60  80  80
Russellville AR   68  80  66  78 /  40  90  80  50
Searcy AR         67  81  66  77 /  40  80  80  70
Stuttgart AR      68  82  67  78 /  40  70  70  80
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...SHELTON / Long Term...57
Hazardous weather outlook, May 15, 3:45 AM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
445 AM CDT Fri May 15 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-161000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
445 AM CDT Fri May 15 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move into the state from the
central Plains this morning. A few storms could be strong to
severe with isolated damaging winds the primary hazard. These
storms are expected to weaken in intensity as they move into
central and southern Arkansas. Showers and thunderstorms may
linger into the overnight hours, especially over southwestern
portions of the state. However, hazardous weather appears low at
this time during the overnight period.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Isolated strong to severe thunderstorms will be possible Saturday
and Sunday afternoons. However, the overall threat for organized
severe weather looks low at this time. Some locally heavy rainfall
may also be seen, which may lead to an isolated flash flood threat.
However, widespread heavy rainfall is not expected at this time.

Drier weather will prevail through the remainder of the period.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/230

In the hours before

Special weather statement, May 15, 2:50 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
350 PM CDT Fri May 15 2020

ARZ037-040-041-152130-
Polk AR-Scott AR-Montgomery AR-
350 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHWESTERN SCOTT AND
WEST CENTRAL MONTGOMERY COUNTIES UNTIL 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Mena, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mena...                           Hatfield...
Vandervoort...                    Opal...
Cossatot River State Park...      Mountain Fork...
Polk County Fairgrounds...        Mena Intermountain Airport...
Mccauley...                       Shady...
Hartley...                        Bard Springs Recreation Area...
Caney Creek Wilderness...         Queen Wilhelmina State Park...
Little Missouri Falls Recreatio...
Cove...
Acorn...                          Big Fork...
Black Fork...                     Board Camp...

LAT...LON 3479 9445 3479 9388 3435 9393 3436 9425
      3434 9426 3434 9447
TIME...MOT...LOC 2050Z 272DEG 12KT 3471 9411

Cross
Special weather statement, May 15, 3:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Little Rock AR
430 PM CDT Fri May 15 2020

ARZ030-037-038-040-041-152215-
Polk AR-Scott AR-Logan AR-Yell AR-Montgomery AR-
430 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHEASTERN
POLK...SCOTT...SOUTHWESTERN YELL AND WESTERN MONTGOMERY COUNTIES
UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Opal, or 11 miles east of Mena, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waldron...                        Norman...
Oden...                           Stonehouse Recreation Area...
Cardiff...                        Opal...
Mimosa...                         Little Missouri Falls Recreatio...
Gravelly...                       Shady...
Bard Springs Recreation Area...   Caney Creek Wilderness...
Mauldin...                        Albert Pike Recreation Area...
Muddy Creek WMA...                Black Springs...
Big Fork...                       Board Camp...
Olio...                           Ink...

LAT...LON 3506 9365 3435 9365 3435 9400 3436 9413
      3506 9415
TIME...MOT...LOC 2130Z 271DEG 11KT 3459 9403

Cross

The radar

The Western Arkansas radar (KSRX), 50 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 6 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Flash Flood, Scott

When
May 15, 3:30 PM CST to 6:30 PM CST
Where
Scott County, 0.57 mi W of Waldron to 0.26 mi WSW of Waldron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.900, -94.090

Many roads were covered in water throughout the city and surrounding areas.

Thunderstorm Wind, Pike

When
May 15, 5:18 PM CST
Where
Pike County, 3.64 mi NNE of Highland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.080, -93.750

A tree was downed on Nathan Road outside Murfreesboro.

Hail, Hot Spring

When
May 15, 6:23 PM CST
Where
Hot Spring County, Bismarck
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.320, -93.170

Flash Flood, Faulkner

When
May 16, 5:03 PM CST to 8:03 PM CST
Where
Faulkner County, 1.13 mi E of Greenbrier to 1.87 mi NE of Greenbrier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.230, -92.380

Flash flooding impacted several county roads near Greenbrier, requiring the local fire department to deploy barricades. The most highly traveled road impacted was Linder Rd. before Highway 65.

Flash Flood, Faulkner

When
May 16, 5:30 PM CST to 8:30 PM CST
Where
Faulkner County, 0.69 mi N of Conway to 0.97 mi WSW of Conway
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.090, -92.450

Sixth street in downtown Conway flooded.

Flash Flood, Faulkner

When
May 16, 5:48 PM CST to 8:48 PM CST
Where
Faulkner County, 0.69 mi N of Conway to 1.68 mi NNW of Conway Muni Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.090, -92.450

Flooding was reported on Harkrider and Siebenmorgan Roads in Conway.

Thunderstorm Wind, Clark

When
May 16, 6:29 PM CST
Where
Clark County, 3.86 mi SSW of Ozan Point
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -93.230

Trees were down on or near Highway 8, west-northwest of Arkadelphia.

Thunderstorm Wind, Montgomery

When
May 16, 6:49 PM CST
Where
Montgomery County, 3.08 mi NE of Norman
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.480, -93.630

Trees were down on Highway 27, south of Mount Ida.

Flash Flood, Van Buren

When
May 16, 7:18 PM CST to 10:18 PM CST
Where
Van Buren County, 0.89 mi SE of Shirley to 2.07 mi NE of Shirley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.640, -92.310

Silver Rock Road on the south side of Shirley, was flooded. Weaver Creek was also out of its banks in eastern Van Buren County. Other commonly flooded low-lying areas were flooded in eastern Van Buren County.

Flash Flood, Garland

When
May 16, 7:37 PM CST to 10:37 PM CST
Where
Garland County, 0.69 mi S of Hot Spgs to 1.11 mi NNE of Hot Spgs
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.490, -93.050

Extensive street flooding was reported on Grand Avenue in Hot Springs.

Flash Flood, Montgomery

When
May 16, 7:59 PM CST to 10:59 PM CST
Where
Montgomery County, 2.38 mi ENE of Norman to 1.41 mi N of Black Spgs
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.460, -93.630

Owly Road was reported flooded, and Williams Creek had come out of its bank and was running over the bridge nearby.

Thunderstorm Wind, Garland

When
May 16, 8:00 PM CST
Where
Garland County, 3.08 mi NW of Crystal Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.550, -93.370

Thunderstorm winds blew most of the tin roofing off of one of the primary docks at Crystal Springs Resort and set a few boats loose in the lake. A few pine trees were also uprooted or snapped. While the most extensive damage occurred at one dock, a few other docks were pushed together resulting in some minor damage to the docks and boats in between.

Flash Flood, Clark

When
May 16, 8:02 PM CST to 11:02 PM CST
Where
Clark County, 4.18 mi S of Degray to 2.04 mi ESE of Hollywood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.120, -93.160

Highways 8 and 26 were reported impassable due to flooding 5 miles west of Arkadelphia and 5 miles southwest of Arkadelphia, respectively.

Thunderstorm Wind, Montgomery

When
May 16, 8:47 PM CST to 11:47 PM CST
Where
Montgomery County, 3.08 mi NE of Norman
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.480, -93.630

Trees were down on Highway 27, south of Mount Ida.

Flash Flood, Scott

When
May 16, 9:32 PM CST to 11:50 PM CST
Where
Scott County, Y City to 0.45 mi ESE of Y City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.730, -94.080

Highway 71 at Y City was closed due to the high water.

Thunderstorm Wind, Grant

When
May 16, 9:55 PM CST
Where
Grant County, 0.57 mi W of Leola
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.170, -92.590

Trees and power lines were down on Sandy Springs Road in Leola.

Flash Flood, Montgomery

When
May 17, 12:00 AM CST to 3:00 AM CST
Where
Montgomery County, Mt Ida to 1.53 mi SE of Mt Ida
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.550, -93.630

Several county roads and highways were impassable due to the high water during the overnight hours.

Flash Flood, Montgomery

When
May 17, 12:00 AM CST to 3:00 AM CST
Where
Montgomery County, Alamo to 1.19 mi SE of Alamo
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.470, -93.470

Culverts along Old Dallas Road were washed out due to the high water.

Heavy Rain, Van Buren

When
May 17, 2:28 PM CST
Where
Van Buren County, 2.15 mi NNW of Morganton
Reported by
COOP Observer
Coordinates
35.500, -92.340

The COOP observer reported a storm total of 5.70 inches of rain.

Heavy Rain, Van Buren

When
May 17, 2:31 PM CST
Where
Van Buren County, 1.82 mi ESE of Morganton
Reported by
COOP Observer
Coordinates
35.460, -92.300

The COOP observer reported a storm total of 5.60 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885254, 885255, 885256, 885257, 885258, 894321, 885259, 885261, 885265, 885268, 885271, 894130, 885273, 885275, 885278, 894137, 885280, 885282, 885283, 885284.